Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 42, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 17, 2001, 4:14 PM EDT for Muskingum County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 4:14 PM EDT (20:14 UTC)
- Expired
- May 17, 2001, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Muskingum County, OH
The radar
The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:25 PM EDT | Thunderstorm Wind | Avondale, OH | Thunderstorm winds downed several trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 172017 SVRPBZ OHC119-172100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 414 PM EDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKINGUM COUNTY IN OHIO * UNTIL 500 PM EDT * AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM COMPLEX IN SOUTHWEST MUSKINGUM COUNTY... MOVING EAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ZANESVILLE...ROSEVILLE AND PHILO. * HEAVY RAINS UP TO INCH OR SO IS POSSIBLE IN A SHORT TIME. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN% HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 PM EDT, 59 minutes earlier.
Area forecast discussion, May 17, 3:15 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 315 PM EDT THU MAY 17 2001 COORD RLX/ILN. TNGT WARM FRONTAL BNDRY MOVES SLOWLY EWD INTO CWA WITH PLENTY OF LOW LVL MOISTURE TO MOVE EWD SPCLY ACROSS SRN SXNS. WITH STORM COMPLEX MVG TWD ECNTRL OHIO ATTM WITH OTHERS TO FOLLOW AM CONCERNED ABOUT MOSTURE BNDRY EXTENDING FROM NR M/D LINE WWD TO IT...SO WILL ISSUE FFA 9 CNTYS IN XTREME SRN TIER. WNW FLOW ALOFT IN PLACE AND SERIES SHRT/WVS PUSHING THRU AREA INTO FRI AS AS MDLS TAKE COLD FRONTAL BNDRY SWD TWD M/D LINE BY FRI NGT. PWS REMAIN AOA 1.5 ALONG XTREME SRN TIERS INTO FRI NGT THIS AREA WILL HAVE TO BE WATCHED CLOSELY FRIDAY FOR FURTHER FFA THERE. AVN/ETA MDLS TEND TO SWING A SFC LOW ALONG OR SOUTH OHIO RIVER FRI NGT AND SAT...WILL COMPROMISE AND MENTION SCT PRECIP SAT...THOUGH IF FRONT HANG TOUGH IN NRN WVA SAT PRECIP COULD BE IN LIKELY CAT. GUID TEMPS LOOK OK. .PBZ... MD...NONE. OH...FLASH FLOOD WATCH TIL 10 PM TONIGHT OHZ048-057>059-068-069. PA...NONE. WV...FLASH FLOOD WATCH TIL 10 PM TONIGHT WVZ004-012-021-022.
In the hours before
Special weather statement, May 17, 10:55 AM EDT, 5 hours 19 minutes before
OHZ039>041-048>050-057>059-068-069-172200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1055 AM EDT THU MAY 17 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH TONIGHT FOR ALL OF EAST CENTRAL OHIO. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN MAY ALSO OCCUR. SKYWARN ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND TONIGHT.
Special weather statement, May 17, 3:12 PM EDT, 1 hour 2 minutes before
OHZ048-057-172000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 312 PM EDT THU MAY 17 2001 ...THUNDERSTORMS APPROACHING FROM THE WEST... SHOWERS AND THUNDERSTORMS ARE APPROACHING MUSKINGUM AND COSHOCTON COUNTIES IN EAST CENTRAL OHIO. THIS ACTIVITY SHOULD REACH THE WESTERN EDGES OF THESE COUNTIES AROUND 330PM. WITH THESE STORMS YOU CAN EXPECT HEAVY DOWNPOURS...HAIL AND GUSTY WINDS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL INFORMATION OR POSSIBLE WARNINGS.
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.